Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 8, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 8, 2021, 6:46 PM MST for La Paz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 6:46 PM MST (01:46 UTC)
Expired
Aug 8, 2021, 7:30 PM MST
In force
44 min
Issued by
NWS Phoenix, AZ
Hail
0.00 in
Wind
50

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 158 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3240 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS85 KPSR 090146
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST Sun Aug 8 2021
 
AZZ533-090230-
Central La Paz AZ-
646 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of central La Paz
County through 730 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bouse, or 29 miles southeast of Parker, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Dense blowing dust may also occur.

Locations impacted include...
Bouse and Brenda. 

This includes the following highways...
US Highway 60 between mile markers 34 and 40.
AZ Route 72 between mile markers 25 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3366 11396 3378 11415 3393 11411 3402 11387
      3374 11375
TIME...MOT...LOC 0145Z 257DEG 7KT 3383 11391 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:39 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 4:39 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
439 PM MST Sun Aug 8 2021

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
An area of low pressure will move towards Arizona, bringing
cooler temperatures and an increased chance of precipitation
Monday night and Tuesday. Humid conditions will persist through
the week, along with a continued threat of showers and storms.

&&

.DISCUSSION...
Clear skies prevail across much of the Desert Southwest today.
This is largely due to abundant dry air aloft as evident in the
water vapor imagery. Latest RAP streamline analysis depicts the
mid-level ridge axis draped east to west across central Arizona.
In the lower levels, dewpoints in the lower 60s persist across
much of south-central Arizona. Further southwest, latest VWP
indicates a weak gulf surge near Yuma with southerly winds up to
3k feet and dewpoints in the lower 70s. However, total PWATs have
trended downward with the SPC mesoanalysis indicating values near
1.3 inches in the Phoenix area.

With the relatively dry westerly flow, conditions generally
remain unfavorable for convection across the lower deserts. CAMs
instead are more keen on activity across southeastern Arizona,
where temperatures are a bit cooler aloft. HREF along with some
other WRFs suggest isolated storms could develop across far
southern Maricopa and western Pinal Counties this evening. Any
storms that do materialize will be capable of producing strong
wind gusts along with an outflow boundary that could generate
blowing dust further to the north and west this evening.

Models remain in good agreement an inverted trough will emerge
overnight across Sonora. Considerable cloudiness and light rain
associated with this system will likely inhibit insolation and
initially delay the buildup of instability across the lower
deserts Monday as it drifts northward into southern Arizona.
However, consensus among the CAMs is scattered convection will
develop across the higher terrain north and east of Phoenix during
the late afternoon and evening before propagating westward.
Latest HREF suggests wind gusts in excess of 50 mph will be
possible during the evening, particularly across Pinal County.
Meanwhile, the aforementioned inverted trough and associated vort
max will drift into central or southern Arizona Monday night, but
its exact track remains uncertain. Vorticity-forced ascent will
then support elevated rain chances through Monday night and even
into early Tuesday morning as far west as the Colorado River. The
strongest storms will be capable of producing heavy rainfall and
localized flash flooding.

&&

.PREVIOUS DISCUSSION...
Tuesday the deterministics show the disturbance continuing N through
the S-Cent and N AZ as NBM POPs rise to 50%. In addition an area
of elevated WPC QPF is emphasized on Tue morning for S-Cent and
SW AZ and lighter QPF elsewhere. Tue morning QPF between Tacna AZ
and Phoenix ranges from 0.1-0.4" with 0.1-0.2" favored across
most of Phoenix. Also for for Mon and Tue the WPC Days 2 and 3
EROs are "Marginal" across the area (including SE CA on Tuesday).
This means there is a 5-10% chance of rainfall exceeding flash
flood guidance within 25 miles of a point. Models support this due
to good agreement on a decent recovery of area PWAT to 1.6-2.0"
associated with the regional disturbance moving NNW and
penetrating the S flank of the UL high.

The Clusters continue to hold a decent mix of signals for
recurring storms and showers, on and off, for the later half of
the week and into the weekend. They still favor anomalous high
pressure repositioning further to the N and NW of the region which
would give easterly waves and inverted troughs in N MX continued
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storm intrusions
into the region during that time. For now NBM POPS favor 20-40%
for the second half of the week and into the weekend with
occasional moderate amounts of WPC QPF. NBM POPs are also
maintained, on and off, into the low-mid double digits for SW AZ
and SE CA for the second half of the week and into the weekend.

Expect a moderating effect that the increase in moisture and
occasionally thick cloud cover will have on temperatures
beginning Monday when highs have a good chance to fall to below
normal. After that below normal high temperatures remain favored
through late next week with highs mostly in the low 100s and even
the upper 90s around Phoenix, and 103-109 degrees out west.

&&

.AVIATION...Updated at 2345Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

There are no major aviation weather concerns for the rest of today.
Westerly winds will persist into early evening with occasional
gusts of 18-22 kts possible. Storms currently across Pima and
southern Maricopa Counties will be capable of producing southerly
outflow winds that may progress into the Phoenix area by mid
evening shifting winds more out of the south and possibly gusting
to 20-25 kts. An easterly switch for tonight/Monday morning should
still occur, but timing in somewhat uncertain.

For Monday afternoon/evening, scattered showers and storms will
be likely across the high terrain northeast of Phoenix with a
modest possibility of a northerly outflow boundary impacting the
Phoenix area terminals in the evening. Scattered showers and maybe
an isolated thunderstorm will then become possible later Monday
evening. Wind direction is quite uncertain for the latter half of
Monday evening due to the possibility of showers in the Phoenix
area and due to potential outflows from distant storms. Mid and
high level clouds will also gradually increase on Monday with
decks lowering to 8-12K feet late Monday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

There are no major aviation weather concerns. At KIPL, southerly
to southeasterly winds will continue at speeds of 7-13 kts with
daytime gusts of 20-25 kts. At KBLH, southerly winds will
continue through the period with speeds of 12-16 kts and some
gusts of 20-25 kts possible during the daytime hours.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Highs over S-cent AZ will settle a few degrees below normal and
near normal in western areas. Storm chances increase Tue with an
increasing chances for possibly locally heavier rainfall over
S-Cent AZ by Tue. RH values also remain elevated with periodic
influxes of moisture and below normal temperatures in most places.
Min RH will remain above 20-30% in all areas except for the drier
parts of SE CA where they will fall into the upper teens possibly
on Thu. Apart from thunderstorms expect mostly light, normal
diurnal wind patterns through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Rogers/AD
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 8, 5:37 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
537 PM MST Sun Aug 8 2021

AZZ533-090115-
Central La Paz AZ-
537 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of east central La Paz
County through 615 PM MST...

At 535 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Brenda, or 46 miles southeast of Parker, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could make driving difficult. It may create
         suddendly reduced visibility due to blowing dust.

Locations impacted include...
Vicksburg, Brenda and Vicksburg Junction.

This includes the following highways...
AZ Interstate 10 between mile markers 33 and 59.
US Highway 60 between mile markers 33 and 52.
AZ Route 72 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 11394 3369 11399 3379 11370 3358 11352
TIME...MOT...LOC 0035Z 237DEG 8KT 3358 11381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Aug 8, 6:46 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST Sun Aug 8 2021

AZZ533-090230-
Central La Paz AZ-
646 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of central La Paz
County through 730 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bouse, or 29 miles southeast of Parker, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Dense blowing dust may also occur.

Locations impacted include...
Bouse and Brenda.

This includes the following highways...
US Highway 60 between mile markers 34 and 40.
AZ Route 72 between mile markers 25 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3366 11396 3378 11415 3393 11411 3402 11387
      3374 11375
TIME...MOT...LOC 0145Z 257DEG 7KT 3383 11391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 8, 6:06 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 8, 6:21 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa54 min
Aug 8, 6:28 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 8, 7:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 6:20 AM MSTSpecial Weather StatementPSRPinal55 min
Aug 9, 7:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 2:57 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 9, 3:32 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 9, 4:11 PM MSTSpecial Weather StatementPSR49 min
Aug 9, 4:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 9, 1:44 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 9, 2:38 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr
Aug 9, 3:26 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.